Dr Chris: Ibuprofen can increase risk of heart attack

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Drugs such as ibuprofen are routinely used by millions because they are purchasable without a prescription, but this does not mean they are without risk. In fact, the drug’s harmful effects are becoming more widely documented, with some doctors warning the tablets could contribute to serious and surprising health issues. In some cases, bleeding can occur in the kidneys, causing urine to change colour.

While it is generally safe to take ibuprofen for a few consecutive days, it is not recommended.

Prolonged use of the drug not only irritates the stomach lining but can cause other internal problems such as bleeding and ulcers.

One such complication, known scientifically as hematuria, can cause blood to show in urine.

This can cause the colour to turn red, brown or pink.

READ MORE: The popular painkiller that may raise heart attack risk – ‘May happen without warning’

The website drugs.com explains: “Due to having blood in your urine, it would most likely be recommended that you do not take ibuprofen or other NSAIDs in the future unless you have been prescribed them.

“Other non-steroidal anti-inflammatory (NSAID) drugs may cause the same side effect.”

Although the sight of blood in one’s urine can be alarming, the majority of hematuria cases are not life-threatening.

It is important to get the symptoms checked by a health practitioner, however, as some cases of bleeding can be caused by severe underlying conditions.

Many medications can cause blood in the urine, usually ones that thin the blood to prevent it from clotting, like aspirin.

When pee appears bloody, it usually signals malignancy in the kidneys, bladder, prostate or urethra.

With ibuprofen, bleeding is often caused by non-specific inflammation of the kidneys, usually without causing severe harm.

Gross hematuria is the term given to blood in the urine which is visible to the blood, as opposed to microscopic hematuria, which can only be picked up by glancing through a microscope.

The National Institute of Diabetes and Digestive and Kidney Diseases, states: “People with gross hematuria have urine that is pink, red, or brown.

“Even a small amount of blood in the urine can cause urine to change colour.”

The health body continues: “In most cases, people with gross hematuria do not have other signs and symptoms.

“People with gross hematuria that includes blood clots in the urine may have bladder pain or pain in the back.”

Other side effects

Other side effects linked to ibuprofen include headaches, feeling dizzy, feeling sick, indigestion and vomiting. But more severe side effects can include heart troubles.

Some studies have linked the drug to a 19 percent greater risk of being hospitalised for failure, compared to those who don’t use the drug.

In rare instances, the drug has also been shown to cause bleeding in the stomach, which could cause stool to turn black, or blood to appear in vomit.

When blood appears in urine, however, it is usually indicative of trouble in the kidneys and may be accompanied by swollen ankles.

Source: Read Full Article